"Black Box" Warnings

Deborah Gray Health Guide
  • I just found out that I'm on two medications that increase the risk of suicidal thoughts. Both were developed as anti-seizure medications, but were prescribed to me for other reasons. Lyrica, which is an anti-seizure medication that was prescribed for my nerve pain (caused by my Multiple Sclerosis), and Lamictal is a medication I take to augment my Wellbutrin, which I take for depression.

    Until yesterday, the Food and Drug Administration was strongly considering putting a "black box" warning on twelve epilepsy drugs to alert patients and doctors to the risk of suicide. However, a committee of outside experts convened by the FDA recommended against taking this step. Although the committee members agreed that some risk might exist with the drugs, they did not believe that the risk was strong enough to warrant the "black box" warning. The committee supported the idea of sending a medication guide to doctors detailing the risks.

    Add This Infographic to Your Website or Blog With This Code:


    I generally am pretty scornful of the FDA wimping out (by the way, most of the time, the FDA accepts the committee's recommendations). However, in this situation, things are not cut and dried. The analysis of the data that brought this issue into the open doesn't necessarily prove that there's a causal link between the suicidal thoughts and the medication. In other words, if 1 out of 100 people commits suicide and it just so happens that that one person is on Lamictal, does that mean the Lamictal created the suicidal thoughts that led to the suicide? Not necessarily. There are plenty of other people on Lamictal, like me, who never have suicidal thoughts. And there are plenty of people who have suicidal thoughts who are not on Lamictal.

    There's yet another complication. People with epilepsy experience a higher incidence of depression than the general population, which is often the case when a chronic condition exists. However, researchers have noted a higher incidence of depression among epileptics than among people with other chronic conditions. So here we have no proven link between the medication and suicidal thoughts, and a population that could be more likely than most to commit suicide.

    However (you knew there had to be a "however" with me, right?) I have a family member who did experience suicidal thoughts when she went on an anti-seizure medication for epilepsy in the 1970s. As soon as she went off the medication, the suicidal thoughts stopped. I'm pretty convinced that there are medications that cause suicidal thoughts, just as there are medications that can cause overeating (as with Lamictal, in my case) or sexual dysfunction or a host of other side effects.

    But...(do you have whiplash yet?) there's a problem with putting these warnings on medication, one that is potentially deadly. What happens in many cases is that patients quit taking their medication in a panic when they hear about these warnings. If you have epilepsy, that's not a great idea.

    My final take on it is that both patients and their doctors need to know if there's any chance of suicidal thoughts being brought on by a medication. This isn't just a slightly annoying side-effect, folks. This is a potentially deadly one. While the idea of sending information to the doctors that describes the risk is a good one, it's only a half measure - the other half being patients. They have a right to be told directly in case their doctor forgets or hasn't actually done his or her homework. Maybe there should be a less serious version of the black box warning that indicates a possible but unproven danger - a gray box warning.



  • Links

    Add This Infographic to Your Website or Blog With This Code:


    A Drug Safety Warning that Could Harm?
    Epilepsy and Depression - A Two-way Street?

Published On: August 20, 2008